Puerto Rico, 2003

Flash Flood in Puerto Rico, September 12, 2003

September 12, 2003 · NWS SJU · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

The toll

Deaths
1
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 12, 2:30 AM AST, 11 hours 30 minutes earlier.

Area forecast discussion, Sep 12, 2:30 AM AST, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
230 AM AST FRI SEP 12 2003

HAVE ALTERED POPS ACROSS THE AREA. INVERSION SHOULD BE IN PLACE
THROUGH TODAY WHICH SHOULD HOLD SHOWERS AND THUNDERSTORMS UNTIL
LATER IN THE DAY. INVERSION DOESNT LOOK STRONG ENOUGH TO COMPLETELY
LIMIT ACTIVITY THIS AFTERNOON...BUT IT SHOULD HOLD LONG ENOUGH TO
ALLOW FOR A COUPLE OF STRONG ONES ONCE THEY BREAK THE INVERSION.
WITH NO STRONG WIND FLOW IN PLACE SHOWERS AND THUNDERSTORMS WILL BE
SLOW MOVERS AND COULD SIT ACROSS THE SAME AREA FOR LONG PERIODS OF
TIME. BLOW-OFF SHOULD BE TO THE EAST NORTHEAST WHICH SHOULD LEAVE
THE EAST AND NORTHEAST OF PUERTO RICO UNDER VARIABLY CLOUDY SKIES
THIS AFTERNOON. AREAS OF AT LEAST SOME URBAN FLOODING IS LIKELY THIS
AFTERNOON ACROSS THE PORTIONS OF THE SOUTHERN SLOPES EAST TO CAGUAS
WITH AREAS OF FLASH FLOODING POSSIBLE.

WE HAVE ALTERED CFW (COASTAL FLOOD WATCH) TO ONLY CONVER THE NORTH
TO NORTHEAST COAST OF PUERTO RICO AND THE U.S. VIRGIN ISLANDS. SHIP
REPORTS AND FETCH SET UP FROM HURRICANE ISABEL DO NOT LEAD US TO
BELIEVE THERE IS LIKELY TO BE ANY COASTAL FLOODING ALONG THE EAST
AND SOUTHEAST COASTS. HSA (HIGH SURF ADVISORY) WILL CONTINUE IN
EFFECT FOR THE NORTHEAST AND NORTH COAST. HSA AND CFW WILL NEED TO
BE EXTENDED TO COVER THE NORTHWEST SECTIONS OF PUERTO RICO AS
ISABELA PASSES NORTH OF THE AREA THROUGH THE WEEKEND.

SJU...
.PR...SCA AMZ710-720...AND PARTS OF AMZ730. HSA AND COASTAL FLOOD
WATCH FOR NORTH AND NORTHEAST FACING COASTS FROM AGUADILLA EAST
THROUGH FAJARDO TIL 19Z.
.VI...SCA AMZ710-720...AND PARTS OF AMZ730. HSA AND COASTAL FLOOD
WATCH FOR NORTH THROUGH NORTHEAST FACING COASTS OF ALL LOCAL ISLANDS
TIL 19Z.

EQUIPMENT...NO PROBLEMS AT THIS TIME.
Hazardous weather outlook, Sep 12, 6:00 AM AST, 8 hours before
PRZ001>013-VIZ001-002-AMZ710>750-122200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST FRI SEP 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...AFTERNOON SHOWERS AND THUNDERSTORMS WILL
DEVELOP MAINLY OVER THE CENTRAL INTERIOR...WEST AND SOUTHWEST
SECTIONS OF PUERTO RICO THIS AFTERNOON. AS A RESULT URBAN AND SMALL
STREAM FLOODING IS POSSIBLE IN SOME ISOLATED AREAS. MARINE
CONDITIONS ARE EXPECTED TO DETERIORATE TODAY AS EAST AND THEN
NORTHEAST SWELLS GENERATED BY HURRICANE ISABEL AFFECT THE LOCAL
AREA. SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE ATLANTIC OFF
SHORE WATERS AND THE EASTERN CARIBBEAN PASSAGES AND A HIGH SURF
ADVISORY AND COASTAL FLOOD WATCH ARE IN EFFECT FOR THE NORTH THROUGH
NORTHEAST FACING COASTS OF PUERTO RICO.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.SATURDAY THROUGH THURSDAY...DANGEROUS MARINE CONDITIONS ARE
EXPECTED TO CONTINUE THROUGH SUNDAY.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...DANGEROUS MARINE CONDITIONS ARE EXPECTED AS
EAST AND THEN NORTHEAST SWELLS GENERATED BY HURRICANE ISABEL WILL
AFFECT THE LOCAL AREA. SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE
ATLANTIC OFF SHORE WATERS AND THE EASTERN CARIBBEAN PASSAGES AND A
HIGH SURF ADVISORY AND COASTAL FLOOD WATCH ARE IN EFFECT FOR THE
NORTH THROUGH NORTHEAST FACING COASTS OF ALL OF THE LOCAL ISLANDS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.SATURDAY THROUGH THURSDAY...DANGEROUS MARINE CONDITIONS ARE
EXPECTED TO CONTINUE THROUGH SUNDAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mayaguez and Vicinity

When
September 12, 2:00 PM AST to 3:00 PM AST
Where
Mayaguez and Vicinity County, Aguada
Deaths
1 direct, 0 indirect
Property damage
$7,000
Reported by
EMERGENCY MANAGER

A 50 year old female was washed away by the initial flood crest at the Chuco Ramos Sector of Barrio Piedras Blancas when she attempted to make a low water crossing in her vehicle.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Mayaguez and Vicinity2003-09-1250FemaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2003Every state in 2003This day in weather historyWarnings in Puerto Rico, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336941.